Alert archive / Washington / Red Flag Warnings in 2023

Red Flag Warning 7, NWS Spokane, WA

July 30, 20238 counties in Washington

NWS Spokane, WA issued this red flag warning at Jul 30, 2023, 3:22 AM PDT for 8 counties in Washington. It took effect at Jul 30, 2023, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2023, 3:22 AM PDT (10:22 UTC)
In effect from
Jul 30, 2023, 12:00 PM PDT
Expired
Jul 30, 2023, 8:52 PM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Chelan County, WA, Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 98 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
3499 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS86 KOTX 301022
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
322 AM PDT Sun Jul 30 2023

...GUSTY WINDS AND DRY CONDITIONS TODAY...

.Very dry conditions and south to southwest winds across the 
Columbia Basin and Okanogan Valley will lead to elevated to 
critical conditions. New fire starts will have the potential to
spread rapidly. 


WAZ703-301830-
/O.NEW.KOTX.FW.W.0007.230730T1900Z-230731T0500Z/
Okanogan Valley (Zone 703)-
322 AM PDT Sun Jul 30 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 10 PM PDT this evening.

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703).

* Winds: South to southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 11 to 18 percent.

* Impacts: Any new or existing fires have the potential to spread
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ704-301830-
/O.NEW.KOTX.FW.W.0007.230730T1900Z-230731T0500Z/
Methow Valley (Zone 704)-
322 AM PDT Sun Jul 30 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE METHOW VALLEY...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 10 PM PDT this evening.

* Affected Area: Fire Weather Zone 704 Methow Valley (Zone 704).

* Winds: West to northwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidities: 11 to 19 percent.

* Impacts: Any new or existing fires have the potential to spread
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ705>708-301830-
/O.NEW.KOTX.FW.W.0007.230730T1900Z-230731T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
322 AM PDT Sun Jul 30 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WATERVILLE PLATEAU
AND COLUMBIA BASIN INCLUDING PALOUSE AND SPOKANE AREA...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 10 PM PDT this evening.

* Affected Area: Fire Weather Zone 705 Foothills of Central 
  Washington Cascades (Zone 705), Fire Weather Zone 706 
  Waterville Plateau (Zone 706), Fire Weather Zone 707 Western 
  Columbia Basin (Zone 707) and Fire Weather Zone 708 Eastern 
  Columbia Basin  -Palouse  -Spokane Area (Zone 708).

* Winds: West to southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 12 to 19 percent.

* Impacts: Any new or existing fires have the potential to spread
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
888 
WWUS86 KOTX 301755
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1055 AM PDT Sun Jul 30 2023

...GUSTY WINDS AND DRY CONDITIONS TODAY...

.Very dry conditions and south to southwest winds across the
Columbia Basin and Okanogan Valley will lead to elevated to
critical conditions. New fire starts will have the potential to
spread rapidly.

WAZ703-310500-
/O.CON.KOTX.FW.W.0007.230730T1900Z-230731T0500Z/
Okanogan Valley (Zone 703)-
1055 AM PDT Sun Jul 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY...

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703).

* Winds: Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 11 to 18 percent.

* Impacts: Any new or existing fires have the potential to spread
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ704-310500-
/O.CON.KOTX.FW.W.0007.230730T1900Z-230731T0500Z/
Methow Valley (Zone 704)-
1055 AM PDT Sun Jul 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE METHOW VALLEY...

* Affected Area: Fire Weather Zone 704 Methow Valley (Zone 704).

* Winds: West 10 to 15 mph with gusts up to 30 mph.

* Relative Humidities: 11 to 19 percent.

* Impacts: Any new or existing fires have the potential to spread
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ705>708-310500-
/O.CON.KOTX.FW.W.0007.230730T1900Z-230731T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
1055 AM PDT Sun Jul 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WATERVILLE 
PLATEAU AND COLUMBIA BASIN INCLUDING PALOUSE AND SPOKANE AREA...

* Affected Area: Fire Weather Zone 705 Foothills of Central 
  Washington Cascades (Zone 705), Fire Weather Zone 706 
  Waterville Plateau (Zone 706), Fire Weather Zone 707 Western 
  Columbia Basin (Zone 707) and Fire Weather Zone 708 Eastern 
  Columbia Basin  -Palouse  -Spokane Area (Zone 708).

* Winds: Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 12 to 19 percent.

* Impacts: Any new or existing fires have the potential to spread
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
685 
WWUS86 KOTX 310352
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
852 PM PDT Sun Jul 30 2023

WAZ703>708-310500-
/O.CAN.KOTX.FW.W.0007.000000T0000Z-230731T0500Z/
Okanogan Valley (Zone 703)-Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
852 PM PDT Sun Jul 30 2023

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 703 THROUGH 708...

The National Weather Service in Spokane has cancelled the Red
Flag Warning. Winds are decreasing this evening and relative
humidity has risen to above critical levels.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 29, 9:11 PM PDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 29, 9:11 PM PDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
911 PM PDT Sat Jul 29 2023

.SYNOPSIS...

The region is expected to experience ongoing warm and dry weather
for the majority of the time. There is a slight possibility of
thunderstorms occurring from Saturday night through Sunday,
although any thunderstorms that do form are likely to be dry and
produce minimal rainfall. Additionally, the weekend will bring
breezy winds that could contribute to the spread of fires. Looking
ahead, the warm and dry conditions are expected to continue
throughout the upcoming week.

&&

*Evening update: Have expanded dry lightning probabilities south
 as far as Pomeroy and Lewiston as dry lightning have been
 observed from the ENI total lightning product. Also bumped timing
 to start now (9PM).

Tonight through Sunday: Satellite imagery this afternoon reveals
a tightly wound low pressure system spinning just off the coast of
Vancouver Island. The center of the low will remain in place for
the next 48 hours or so with a weak cold front slowly push across
Washington. The front is currently draped across northwest
Washington at 1:00 PM this afternoon and is progged to shift into
the Cascades overnight. Then the front looks to shift more into
eastern Washington on Sunday as a shortwave disturbance rotates
around the low and gives it a further eastward nudge.

We'll be monitoring the potential for nocturnal convection
tonight with models showing modest amounts of mid level
instability increasing over the Inland Northwest overnight into
Sunday morning. Earlier this morning we saw a little bit of
altocumulus castellanus (ACCAS) drift across the region with an
area of weak instability at mid levels. Most unstable CAPEs will
increase a bit more for tonight, but there is still the question
of if it will be enough. The NAM analyzed around 100-200 J/kg of
MUCAPE with the ACCAS earlier this morning. For tonight, the 12Z
NAM is indicating around 100-200 J/kg additional CAPE for
tonight. We should also see a bit more lift synoptically with the
front bit further east. The 12Z GFS, NAM, and ECMWF all indicate
an enhancement of high level Total Totals of 30- 38 Celsius. The
values vary depending on the model. Unsurprisingly, the NAM is on
the higher end of this range and indicates the better instability
a bit further west more so over eastern Washington from the basin
to the Okanogan Highlands and points eastward. Whereas the GFS and
ECMWF, has the axis of better higher level total totals more so
over southeast Washington into the central to northern Idaho
Panhandle. Signals are there for the potential of nocturnal
thunderstorms tonight, but placement is uncertain anywhere east of
a line from Omak to Moses Lake and coverage is likely to be
isolated at best. Any thunderstorms that do develop will likely
have little in the way of rainfall, and will be capable of
starting new fires.

The incoming front will tighten the pressure gradient across the
region as well, and in particular across the Cascade Mountains.
Breezy west to southwest winds of 10-20 mph is expected for the
afternoon hours on Sunday. Wind gusts of up to 25-30 mph is expected
on the higher benches around Chelan and Wenatchee and on the
Waterville Plateau. Dry and breezy conditions will increase the risk
for fire spread for any new or ongoing fires.

Sunday night through Monday night: The flow aloft turns more
westerly behind tomorrow's frontal passage. Less moisture will
decrease any chance for seeing showers, or thunderstorms for that
matter. Skies will be clear and temperatures a bit cooler both
Sunday into Monday. Highs both Sunday and Monday will be in the
upper 80s to low 90s, which is right around normal for late July
considering we are in the climatologically hottest part of the year.
/SVH

Tuesday through Saturday: A ridge pattern will be in place over the
region through Thursday as a Low positions itself off the coast. It
will bring a dry, warming trend across the region. Probabilities of
relative humidities less than 10% are near 50%. Chance for 100
degree day probabilities have pulled back to less than 10% for most
locations across the Inland Northwest. The region is still expected
to see widespread 90 degrees plus. Ensembles continues to have the
Low pull in the southern monsoonal moisture by the end of the week.
Timing differences make the Thursday through Saturday confidence on
arrival low. They continue to keep the bulk of precip to the East
over Montana. Thunder chances have increased over the Idaho
Panhandle during the afternoon periods. It will be something to
continue to monitor. Highs will dip a few degrees lower from
Wednesday highs but still be warm. Lows will be in the 60s. /JDC

&&

.AVIATION...
06Z TAFs: VFR conditions will prevail. Increasing chance of
thunderstorms (mostly dry) in the SE WA/Idaho Panhandle late this
evening that could contain gusty and erratic winds with a dry
cold front passage. Winds will calm overnight before another round
expected late morning and afternoon across the Columbia Basin on
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  87  55  87  53  90 /  20  20   0   0   0   0
Coeur d'Alene  58  87  55  87  53  89 /  20  20   0   0   0   0
Pullman        53  84  50  83  48  87 /  20  10   0   0   0   0
Lewiston       66  93  62  93  61  96 /  20  10   0   0   0   0
Colville       52  88  46  87  45  89 /  20  20   0   0   0   0
Sandpoint      56  87  51  86  48  88 /  20  20   0   0   0   0
Kellogg        62  85  60  84  58  87 /  20  20   0   0   0   0
Moses Lake     57  89  52  88  53  91 /  10   0   0   0   0   0
Wenatchee      63  87  58  88  60  91 /   0   0   0   0   0   0
Omak           60  91  56  90  56  92 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

Nearby

Red Flag Warnings in Washington, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.